Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Shreveport, LA

May 12, 2009Hempstead County, Howard County, Nevada County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 12, 2009, 1:19 PM CDT for Hempstead County, Howard County, Nevada County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2009, 1:19 PM CDT (18:19 UTC)
Expired
May 12, 2009, 5:15 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Nevada County, AR

The radar

The Little Rock radar (KLZK), 151 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:11 PM CDTFLASH FLOODPrescott, AREXTENSIVE FLOODING CONTINUES ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 121819
FFWSHV
ARC057-061-099-122215-
/O.NEW.KSHV.FF.W.0034.090512T1819Z-090512T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  NORTHERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...

* UNTIL 515 PM CDT

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS MOVING TO THE NORTHEAST AT AROUND 30     
  MPH THAT WILL BE TRAINING OVER THE SAME GENERAL AREAS...RESULTING  
  IN FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLEVINS
  AND MCCASKILL IN NORTHERN HEMPHILL COUNTY AND ACROSS NORTH NEVADA
  COUNTY NEAR BOUGHTON AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3401 9372 3395 9351 3397 9348 3396 9336
      3390 9329 3385 9328 3382 9318 3382 9313
      3379 9310 3360 9310 3365 9385 3402 9383

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 9:44 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 12, 9:44 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 AM CDT TUE MAY 12 2009

.DISCUSSION...
CANCELLED SOUTHERN PORTIONS OF FLOOD WATCH. RAINFALL HAS NOT
OCCURRED ACROSS MOST OF THIS AREA FOR AT LEAST 20 HOURS...SO
PLENTY OF TIME FOR RUNOFF. ONE HOUR FFG VALUES HAVE RISEN ABOVE 2
INCHES. SCATTERED TSTMS...FROM CENTRAL OK...MOVG INTO CURRENT
REMAINING FLOOD WATCH. WARM FRONT...WITH NEAR 70 DEWPOINTS SOUTH
OF FRONT...WILL MOVE NORTHWARD ACROSS AREA THIS AFTN...SO EXPECT
SCT TSTMS WITH THIS FRONT DURING HEATING ONCE CLOUDS BREAK AND
TEMPS REACH ABOVE 80. BUT AS FRONT MOVING FAST...FOCUS WILL NOT
REMAIN OVER ANY ONE AREA...DIMINISHING FLOOD THREAT./VII/

&&

.AVIATION...
ABUNDANT MOISTURE OVER AREA SO LOW CIGS AND VISIBILITIES SLOW TO
IMPROVE. EXPECT TO SEE MOSTLY MVFR CONDITIONS BY EARLY AFTERNOON.
WINDS BECOMING SOUTHEAST AT 5-10 KTS. HEATING DURING THE PM WILL
RESULT IN DEVELOPMENT OF SCATTERED THUNDERSTORMS WHICH WILL MAINLY
AFFECT TXK/ELD AND MLU TERMINALS SO WILL MENTION VCTS AT THOSE
LOCATIONS. OTHERWISE...LOOK FOR MVFR/IFR CEILINGS TO RETURN ONCE
AGAIN LATE TONIGHT AFTER MIDNIGHT...POSSIBLY MAKING IT AS FAR NORTH
AS THE I-20 CORRIDOR BY SUNRISE WEDNESDAY MORNING. /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  70  89  68  86 /  40  20  10  10  20
MLU  81  68  88  67  87 /  40  20  10  10  20
DEQ  76  64  87  66  84 /  50  20  10  30  30
TXK  76  68  87  68  85 /  50  20  10  30  30
ELD  78  68  88  67  85 /  50  20  10  20  30
TYR  83  70  88  69  86 /  30  20  10  10  20
GGG  83  70  88  68  87 /  30  20  10  10  20
LFK  87  70  89  69  87 /  20  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ004-006.

OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097.

&&
Hazardous weather outlook, May 12, 12:00 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 12 2009

ARZ050-051-059>061-070>073-LAZ004-006-OKZ077-TXZ096-097-131100-
BOWIE-CLAIBORNE-COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-NEVADA-RED RIVER TX-SEVIER-UNION AR-UNION LA-
1200 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH ARKANSAS...
EXTREME NORTHCENTRAL LOUISIANA...SOUTHEAST OKLAHOMA AND
EXTREME NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. SIGNIFICANT THUNDERSTORM
DEVELOPMENT MAY OCCUR POTENTIALLY BRINGING MORE AREAS OF HEAVY
RAINFALL DURING THE AFTERNOON. FLASH FLOODING WILL BE THE MOST
SIGNIFICANT THREAT WITH AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL
POSSIBLE OVER ALREADY RAIN SOAKED AREAS...THE MAIN THREAT OF
FLOODING WILL OCCUR ACROSS PORTIONS OF NORTHERN MCCURTAIN
COUNTY...AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS...MAINLY
ALONG AND NORTH OF HIGHWAY 7. HOWEVER...SEVERE WEATHER DOES NOT
APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH EXCESSIVE RAINFALL IS NOT EXPECTED...
SOME RUNOFF IS POSSIBLE DURING BRIEFER PERIODS OF HEAVY RAIN AS THE
GROUND MAY STILL REMAIN MOIST. SO...ALTHOUGH NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND
APPROACHES.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT. HOWEVER...EMERGENCY MANAGERS WILL NEED TO MONITOR
FLOODING POTENTIAL IF HEAVY RAINFALL MOVE INTO THEIR AREAS.

LAZ001>003-005-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-131100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-DE SOTO-
FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-MORRIS-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH LOUISIANA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. ALTHOUGH BRIEF HEAVY RAINFALL
MAY OCCUR...THIS FRONT WILL MOVE NORTH OF THE AREA QUICKLY ENOUGH
TO PREVENT PERIODS OF PROLONGED HEAVY RAINFALL. NEITHER FLOODING NOR
SEVERE WEATHER APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:53 AM CDTFlash Flood WarningSHVHoward, Sevier3 hr
May 12, 1:32 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier35 min
May 12, 1:47 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada58 min
May 12, 3:20 PM CDTFlash Flood WarningSHVHempstead, Howard, Nevada3 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.